Washington, 2010High Wind in Washington, March 28 to 29, 2010
March 28 to 29, 2010 · NWS PQR · 1 event in 1 county or zone
A strong front moved over the coast from off the Pacific, bringing strong winds to the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong front moved over the coast from off the Pacific, bringing strong winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 28, 1:25 PM PST, 5 hours 35 minutes earlier.
Area forecast discussion, Mar 28, 1:25 PM PST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
225 PM PDT SUN MAR 28 2010
.SYNOPSIS...A STRONG JET STREAM WILL PUSH SEVERAL FRONTAL SYSTEMS
INTO WASHINGTON AND OREGON THROUGH THE WEEK. THE STRONGEST COLD FRONT
WILL MOVE ACROSS SOUTHWEST WASHINGTON AND NORTHWEST OREGON
TONIGHT AND MONDAY WITH STRONG GUSTY WINDS ALONG THE COAST AHEAD OF
THE FRONT. SIGNIFICANT SNOWFALL IS EXPECTED IN THE HIGHER
CASCADES...WITH THE SNOW LEVEL FALLING CONSIDERABLY BY TUESDAY AND
WEDNESDAY WHEN SOME SNOW IS POSSIBLE IN THE FOOTHILLS. WET AND COOL
WEATHER WILL CONTINUE AT TIMES THROUGH THE WEEK.
&&
.SHORT TERM...A STRONG JET CAN BE SEEN IN THE WV IMAGERY WITH GOOD
DRYING AND STRATOSPHERIC INTRUSION NOW PUSHING TO 135W. THIS WILL
PUSH THE NEXT STRONG COLD FRONT INTO THE WASHINGTON AND OREGON COAST
TONIGHT AND MONDAY. GFS AND NAM BOTH INDICATE 60KT BOUNDARY LAYER
WINDS OVER THE COASTAL WATERS AS FRONT APPROACHES. EXPECT A BARRIER
JET TO DEVELOP AS THE FRONT REACHES THE COAST A LITTLE AFTER MIDNIGHT
AS 850-925MB FLOW VEERS MORE SOUTHWESTERLY. WILL ISSUE THE HIGH WIND
WARNING FOR ALL THE COASTAL AREAS AND NOT JUST THE HEADLANDS.
GFS AND ECMWF ARE IN GOOD AGREEMENT ON THE STRONG 160-180KT JET
PUSHING INTO OREGON MONDAY WITH A GOOD MOISTURE PLUME STRETCHING
ACROSS THE PACIFIC TOWARD OREGON. HEAVY PRECIP SHOULD MOVE ONSHORE
LATER TONIGHT AND CONTINUE THROUGH MON AS THIS JET REACHES THE COAST.
EXPECT SOME DECENT OROGRAPHIC COMPONENT TO THE PRECIP PATTERN. SNOW
LEVELS WILL REMAIN FAIRLY HIGH THROUGH TONIGHT THEN BEGIN FALLING MON
AFTERNOON AS COLDER AIR BEGINS MOVING IN AS THE BAROCLINIC ZONE SAGS
TO THE SE. ISSUING WINTER STORM WARNINGS FOR THE CASCADES WITH THE
HEAVY SNOW INITIALLY AT THE SKI RESORTS TONIGHT...THEN FALLING TO THE
PASSES MON AFTERNOON OR NIGHT.
COLD UNSTABLE ONSHORE FLOW UNDER A BROAD EASTERN PAC UPPER TROUGH
WILL GIVE SHOWERY CONDITIONS TUE WITH THE ACTIVITY POSSIBLY TAPERING
OFF WED AS THE NEXT SHORT WAVE SHOWN BY MODELS TO DIG FURTHER TO THE
S TOWARD CA. RW
.LONG TERM...MODELS IN GOOD AGREEMENT WITH A POTENTIAL BREAK IN
SIGNIFICANT SHOWER ACTIVITY THU WITH A RATHER FLAT SHORT WAVE RIDGE
MOVING THROUGH. THEN MORE ACTIVE CONDITIONS LOOK ON TAP FRI AND SAT
AS ANOTHER FRONT MOVES THROUGH AND THE PAC WESTERLIES STRENGTHEN
AGAIN. RW
&&
.AVIATION...EXPECT PRIMARILY VFR CONDITIONS IN THE INTERIOR EARLY
THIS EVENING WITH A MIX OF VFR AND MVFR ALONG THE COAST.
WIDESPREAD MVFR AND AREAS OF IFR WILL DEVELOP ALONG THE COAST BY
02Z-04Z AND EXPAND INTO THE COAST RANGE. WIDESPREAD MVFR
CONDITIONS WILL DEVELOP INLAND AFTER 04Z AS MODERATE RAIN FROM THE
NEXT SYSTEM MOVES IN. POOR FLIGHT CONDITIONS WILL CONTINUE THROUGH
MUCH OF MONDAY.
KPDX AND APPROACHES...A WELL MIXED POST FRONTAL AIR MASS WILL
ALLOW PRIMARILY VFR CONDITIONS TO CONTINUE EARLY THIS EVENING.
MVFR CONDITIONS WILL LIKELY DEVELOP TONIGHT AFTER 05Z AS THE NEXT
FRONT TAKES AIM AT THE AREA. MVFR CONDITIONS WILL LIKELY CONTINUE
THROUGH MONDAY.
&&
.MARINE...WINDS WILL CONTINUE TO WIND UP THIS AFTERNOON...EVENTUALLY
REACHING STORM FORCE THIS EVENING THROUGH LATE TONIGHT. SWELL
GENERATED BY A SERIES OF STORMS IN THE GULF OF ALASKA IS EXPECTED
TO ARRIVE TONIGHT WITH SEAS BUILDING ABOVE 20 FEET. SEAS MAY
ULTIMATELY REACH 23 TO 25 FEET MONDAY AND TUESDAY BEFORE SUBSIDING
BELOW 20 FEET BY EARLY WEDNESDAY MORNING. A HIGH SURF ADVISORY
WILL BE ISSUED WITH THE AFTERNOON PACKAGE.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM PDT WEDNESDAY
FOR CENTRAL OREGON COAST AND NORTH OREGON COAST.
WINTER STORM WARNING FROM 6 AM PDT MONDAY THROUGH TUESDAY
MORNING FOR CASCADES IN LANE COUNTY AND NORTHERN OREGON
CASCADES.
HIGH WIND WARNING FROM 8 PM PDT THIS EVENING THROUGH MONDAY
MORNING FOR CENTRAL OREGON COAST AND NORTH OREGON COAST.
WA...HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM PDT WEDNESDAY
FOR SOUTH WASHINGTON COAST.
HIGH WIND WARNING FROM 8 PM PDT THIS EVENING THROUGH LATE
TONIGHT FOR SOUTH WASHINGTON COAST.
WINTER STORM WARNING FROM 6 PM PDT THIS EVENING THROUGH TUESDAY
MORNING FOR SOUTH WASHINGTON CASCADES.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THIS EVENING FOR
COASTAL WATERS FROM CAPE SHOALWATER TO FLORENCE OUT 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM PDT THIS
EVENING FOR COASTAL WATERS FROM CAPE SHOALWATER TO FLORENCE
OUT 60 NM.
STORM WARNING FROM 8 PM THIS EVENING TO 5 AM PDT MONDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER TO FLORENCE OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 5 PM PDT MONDAY FOR
COLUMBIA RIVER BAR.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 28, 5:37 AM PST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
637 AM PDT SUN MAR 28 2010
ORZ001-002-PZZ210-WAZ021-291345-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
637 AM PDT SUN MAR 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WATCH TONIGHT. SOUTH WINDS 3O TO 40 MPH ARE EXPECTED
TONIGHT. GUSTS OF 60 MPH ARE POSSIBLE IN THE COASTAL COMMUNITIES.
GUSTS OF 70 TO 80 ARE POSSIBLE AT THE EXPOSED BEACHES AND HEADLANDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-291345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
637 AM PDT SUN MAR 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
STORM WATCH TONIGHT. STRONG WINDS OF 45 KT WITH GUSTS TO 50 KT ARE
POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
.SPOTTER INFORMATION STATEMENT...
ORZ011-013-WAZ019-291345-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
637 AM PDT SUN MAR 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WATCH TONIGHT. SNOW WILL INCREASE TONIGHT ABOVE 5000
FEET. 8 TO 12 INCHES OF SNOW ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINTER STORM WATCH CONTINUES MONDAY THROUGH TUESDAY MORNING. SNOW
WILL INCREASE MONDAY AS A STRONG WEATHER SYSTEM MOVES IN. EXPECT 10
INCHES OF SNOW AROUND 5000 FEET WITH UP TO 20 INCHES ABOVE 6000
FEET. THE SNOW LEVEL WILL FALL LATE MONDAY NIGHT TO AROUND 3000
FEET. ANOTHER 12 INCHES IS POSSIBLE MONDAY NIGHT AND TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, South Coast
- When
- March 28, 7:00 PM PST to March 29, 2:00 AM PST
- Where
- South Coast forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
A strong peak wind gust was reported at Cape Disappointment. Other high wind reports include: sustained winds to 44 kt with gusts to 53 kt at Toke Point; peak wind gusts to 60 kt and 52 kt by a couple trained spotters in Ocean Park on the Long Beach Peninsula.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, March 28 to 29, 20102 deaths · 5 injured · $13 million · EF3 · 12 events
- Tornadoes and Hail in South Carolina, March 28, 20101 injured · $1.3 million · EF2 · 8 events
- Flooding and Heavy Rain in Connecticut, March 28 to 31, 20101 injured · $11 million · 21 events
- Tornadoes and Hail in North Carolina, March 28, 2010$1.6 million · EF1 · 13 events
- Hail and Damaging Winds in Georgia, March 28, 2010$219,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in South Carolina, March 28, 20102 injured · $55,000 · 1.75 in hail · 31 events
- Heavy Rain in Virginia, March 28 to 29, 201052 events
- Damaging Winds in Alabama, March 28, 2010$37,000 · 56 kt wind · 6 events
- Flooding and Heavy Rain in New York, March 28 to 31, 201021 events
- Flooding in Virginia, March 28 to 29, 201021 events
- Tornado and Flash Flooding in Virginia, March 28 to 29, 2010$15,000 · EF0 · 3 events
- Flash Flooding and Hail in North Carolina, March 28 to 29, 2010$1,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221025.